Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 325, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2009, 8:20 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2009, 8:20 PM CDT (01:20 UTC)
- Expired
- Jul 23, 2009, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Brown County, NE, Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:20 PM CDT | HAIL 0.88 | 10 Se Springview, NE | NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3065 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 23.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 240120
SVRLBF
NEC017-103-149-240200-
/O.NEW.KLBF.SV.W.0325.090724T0120Z-090724T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT THU JUL 23 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
SOUTH CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 900 PM CDT
* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...OR 9 MILES SOUTHEAST
OF SPRINGVIEW...AND MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WESTERN AND NORTHERN NEBRASKA.
&&
LAT...LON 4255 9960 4254 9968 4267 9974 4277 9976
4286 9968 4281 9956 4268 9937
TIME...MOT...LOC 0120Z 349DEG 9KT 4273 9962
$$
TAYLOR1 follow-up statement
000
WWUS53 KLBF 240146
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT THU JUL 23 2009
NEC017-103-149-240200-
/O.CON.KLBF.SV.W.0325.000000T0000Z-090724T0200Z/
ROCK NE-BROWN NE-KEYA PAHA NE-
846 PM CDT THU JUL 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL KEYA PAHA...NORTHEASTERN BROWN AND NORTHWESTERN
ROCK COUNTIES...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...OR 9 MILES
SOUTHEAST OF SPRINGVIEW...MOVING SOUTH AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BASSETT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
THURSDAY EVENING FOR WESTERN NEBRASKA.
&&
LAT...LON 4255 9960 4254 9968 4267 9974 4277 9976
4286 9968 4281 9956 4268 9937
TIME...MOT...LOC 0146Z 015DEG 8KT 4271 9965
$$
TAYLORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:36 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jul 23, 2:36 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 236 PM CDT THU JUL 23 2009 .DISCUSSION... ...CONTINUED VERY WARM FRIDAY WITH THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING... .SHORT TERM DISCUSSION... LATE THIS AFTERNOON/TONIGHT....WEAK UPPER LEVEL DISTURBANCE INDICATED IN NWRLY FLOW ALOFT NOW MOVING ACROSS SWRN SD AND WRN NEBR PNHDL. THIS WILL INTERACT WITH MODEST INSTABILITY OF 1000-1500 J/KG ...0-6KM SHEAR OF 35KTS AND H85 MOISTURE CONVERGENCE MAINLY ACROSS WRN CHERY INTO GARDEN AND DEUEL COUNTY THROUGH LATE AFTN. A SECOND AREA WILL BE ACROSS ERN HALF OF FA...WHERE SBCAPES RANGING FROM 2000-3500 J/KG. STRONG HEATING UNDERWAY WITH TEMPS 88-93 WEST OF HWY 83. A FEW STORM MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY WEST OF HWY 83. FRIDAY/FRIDAY NIGHT...NAM AND GFS ARE IN CLOSE AGREEMENT BRINGING WEAK COLD FRONT THROUGH ALL BUT SERN FA BY 18Z. FRONT WILL DO LITTLE TO COOL TEMPS WITH THE SOUTH REACHING THE MID/UPPER 90S AND NCTRL THE LOWER 90S. THERE WILL BE AT LEAST A SLIGHT CHC FOR TSTMS DURING THE AFTN AND EVENING OVER ALL BUT THE NERN PORTIONS OF NCTRL. NOT ANTICIPATING ANY SEVERE STORMS HOWEVER. SATURDAY/SATURDAY NIGHT...LOOKS DRY WITH LACK OF MOISTURE AND UPSTREAM DISTURBANCES. CONVECTIVE FOCUS ACROSS COLORADO AND KANSAS. WILL BE STRONGLY INFLUENCED FROM UPPER LOW OVER THE GREAT LAKES. HIGHS A BIT COOLER FROM 84-88 AND LOWS FROM 55 TO 60. SUNDAY/SUNDAY NIGHT...WILL WARM BACK UP A FEW DEGREES AHEAD OF NEXT COOL FRONT WITH HIGHS 86 TO 89. NAM OUTPUT PLACES CHC FOR SHOWER AD STORMS WEST OF HWY 83 DURING AFTN WITH A SLIGHT CHC OVERNIGHT ALL AREAS. .EXTENDED DISCUSSION...(MONDAY THROUGH THURSDAY) BETTER UPPER SUPPORT ARRIVED MONDAY FOR CHC POPS INSERTED. A SLIGHT CHC FOR LINGERING SHOWERS OR STORMS MONDAY EVENING. REMAINDER OF EXTENDED DRY...ASIDE FROM A SLIGHT CHC TUESDAY NIGHT. STRONG UPPER LOW CENTERED OVER HUDSON BAY CANADA WILL BRING COOLER FLOW INTO THE NRN AND CNTRL PLAINS. && .AVIATION... VFR CONDITIONS SHOULD PREVAIL THROUGH THE FORECAST PERIOD HOWEVER THUNDERSTORMS IN THE VCNTY OF THE KLBF AND KVTN TERMINALS WILL BE THE MAIN THREAT TO AIRCRAFT OPERATIONS OVER THE NEXT 24 HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING MVFR CONDITIONS IN MODERATE RAINFALL AND POSSIBLY SMALL HAIL. WIND GUSTS NEAR STORMS THIS EVENING WILL ALSO BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 50 MPH. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT/10 PM MDT FOR SHERIDAN...CHERRY...GARDEN... GRANT...HOOKER...THOMAS... BROWN...BLAINE...ARTHUR... MCPHERSON... LOGAN...DEUEL...KEITH...LINCOLN ...CHASE...HAYES...AND FRONTIER. && DISCUSSION...ROBERG AVIATION...13
Hazardous weather outlook, Jul 23, 3:41 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 PM CDT THU JUL 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 341 PM CDT THU JUL 23 2009 /241 PM MDT THU JUL 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A SURFACE BOUNDARY LOCATED ACROSS THE WESTERN SANDHILLS AND SOUTHERN PANHANDLE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS. MODERATE INSTABILITY AND FAVORABLE WIND PROFILES WILL BE FAVORABLE FOR AT LEAST ISOLATED SEVERE THUNDERSTORM FORMATION. LARGE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE THE MAIN THREATS...MAINLY EAST OF A CODY TO HYANNIS TO BIG SPRINGS LINE TO HIGHWAY 183. THESE STORMS SHOULD WEAKEN AFTER SUNSET AND MORE QUIET WEATHER SET IN FOR THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY A COLD FRONT WILL MOVE SOUTHEAST AND MAY BE THE FOCUS FOR STORM DEVELOPMENT BY AFTERNOON. MODELS PUSH THE BOUNDARY SOUTH BY EVENING WHEN THE THREAT FOR THUNDERSTORM DEVELOPMENT SHOULD DIMINISH. SUNDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DAILY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AREAS WEST OF HIGHWAY 83 LATE THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
In the hours before
Local storm report, Jul 23, 7:19 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 17 W TRYON 41.56N 101.27W
07/23/2009 M1.75 INCH MCPHERSON NE PUBLIC
THE PUBLIC REPORTED GOLF BALL SIZE HAIL AND LARGER THAT
STRIPPED TREES OF ALL THEIR LEAVES.
&&
SJACOBSLocal storm report, Jul 23, 7:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 9 SSW BASSETT 42.46N 99.60W
07/23/2009 E1.00 INCH ROCK NE PUBLIC
A SIGNIFICANT AMOUNT OF HAIL...SOME AS LARGE AS QUARTERS.
&&
CJSLocal storm report, Jul 23, 7:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 21 NW SUTHERLAND 41.37N 101.41W
07/23/2009 M2.50 INCH KEITH NE PUBLIC
THE PUBLIC REPORTED TENNIS BALL SIZE HAIL WITH VERY
STRONG WINDS IN EXCESS OF 60 MPH.
&&
SJACOBSLocal storm report, Jul 23, 8:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
805 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 9 N SUTHERLAND 41.29N 101.13W
07/23/2009 M1.75 INCH LINCOLN NE PUBLIC
THE PUBLIC REPORTED HAIL UP TO THE SIZE OF GOLFBALLS.
&&
SJACOBSLocal storm report, Jul 23, 8:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
818 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 10 SSW BASSETT 42.45N 99.61W
07/23/2009 E2.50 INCH ROCK NE LAW ENFORCEMENT
TENNIS BALL SIZE HAIL.
&&
CJSLocal storm report, Jul 23, 8:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL SUTHERLAND 41.16N 101.13W
07/23/2009 M1.75 INCH LINCOLN NE PUBLIC
THE PUBLIC REPORTED HAIL AS LARGE AS GOLF BALLS OVER
HIGHWAY 30 NEAR THE TOWN OF SUTHERLAND.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:14 PM CDT | Tornado Warning | LBF | Arthur, Keith, Lincoln, McPherson | 61 min |
| Jul 23, 7:37 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 38 min |
| Jul 23, 7:41 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 49 min |
| Jul 23, 8:14 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 61 min |
| Jul 23, 8:16 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 44 min |
| Jul 23, 9:01 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 44 min |
| Jul 23, 9:06 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.